Louisiana, 2014Ice Storm and Winter Weather in Louisiana, March 4, 2014
March 4, 2014 · NWS LCH · 16 events in 16 counties and zones
A cold air mass crept back into South and Central Louisiana during the first few days of March. An upper level disturbance moved across the region during the morning of the 4th producing yet another round of freezing rain for the region.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold air mass crept back into South and Central Louisiana during the first few days of March. An upper level disturbance moved across the region during the morning of the 4th producing yet another round of freezing rain for the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 3, 10:55 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 3, 10:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1055 PM CST MON MAR 3 2014
.AVIATION...
THE BERMUDA HIGH PRESSURE SYSTEM STRETCHES WESTWARD THROUGH THE
FLORIDA KEYS AND INTO THE GULF OF MEXICO. THE CIRCULATION ON ITS
WARM SIDE IS STEERING NORTHWARD CAMPECHE AIR...WHICH UPSLIDES THE
CONTINENTAL POLAR AIR IN PLACE OVER THE WESTERN GULF COAST STATES.
FURTHER-UP...A PACIFIC SHORTWAVE (AND ITS ATTENDANT LIFT) WILL TRAVEL
EASTWARD ACROSS THE WESTERN UPPER GULF COAST STATES.
THE PHASING IN OF THE TWO AFOREMENTIONED WEATHER FEATURES WILL
BRING ABOUT AN OVERRUNNING SCENARIO. A RAIN-FREEZING RAIN MIXTURE
IS POSSIBLE IN THE MORNING HOURS. ELEVATED POTENTIAL INSTABILITY
MAY SUPPORT A FEW THUNDERSTORMS WITH RAIN AND/OR FREEZING RAIN.
JT
&&
.PREV DISCUSSION... /ISSUED 951 PM CST MON MAR 3 2014/
UPDATE...
PRECIP MOVING INTO SE TX AND HAVE UPDATED ZONES TO REFLECT THIS
CHANGE. OTHERWISE ZONES LOOK FINE. RAINS TO CONT THRU TMRW BEFORE
ENDING LATE TMRW.
PREV DISCUSSION... /ISSUED 315 PM CST MON MAR 3 2014/
DISCUSSION...
LARGE SFC HIGH CONTINUES TO BUILD SOUTHWARD THIS AFTERNOON. SAT
IMAGERY SHOWS PARTIAL CLEARING ACROSS SOME OF THE COASTAL COUNTIES
OF SE TX/S LA...OTHERWISE...BKN/OVC FROM THE I-10 CORRIDOR NORTHWARD
CONTINUES. QUITE A TEMP RANGE THIS AFTERNOON AS WELL...WITH
LOWER/MID 40S IN THE PARTIAL CLEARING...HOLDING TO THE MID/UPPER
30S FURTHER N ACROSS INLAND SE TX/C LA.
BIG STORY FOR THIS MARDI GRAS IS HAVING ANOTHER WINTER WEATHER
EVENT FOR THE REGION...MAINLY FOR FREEZING RAIN. WITH THE COLD AIR
IN PLACE...TEMPS ARE EXPECTED TO FALL BELOW FREEZING BETWEEN 10 PM
AND 2 AM INLAND SE TX/C LA ALONG AND NORTH OF U.S. 190...AND CLOSER
TO 2-6 AM FOR THE I-10 CORRIDOR. DURING THIS TIME...A SIGNIFICANT
UPPER LEVEL DISTURBANCE HANDLED WELL BY ALL THE MODEL GROUPS CONTINUES
TO TAKE SHAPE OVER W TX THIS AFTERNOON...AND EXPECTED TO INCREASE
THE MOISTURE/LIFT ACROSS C TX THIS EVENING...SPREADING E AND ENHANCING
A BIT OVER SE TX/SW LA BY 3-6 AM...AND OVERSPREADING THE REMAINDER
OF C AND S LA BY 6-9 AM. FORECAST
THIS COMBINATION WILL LEAD TO THE DEVELOPMENT OF FREEZING RAIN
DURING THIS TIME...AS FORECAST SOUNDINGS SHOW SIGNIFICANT WARM
LAYER OVER THE SHALLOW COLD COME AT THE SFC. INITIALLY...IT WILL
TAKE SOME TIME TO MOISTEN UP THE LAYER DURING THE PREDAWN
HOURS...BUT EVENTUALLY BE SUFFICIENT ENOUGH TO HAVE THE RAINFALL
AT THE SFC RIGHT AT THE TIME TEMPS HAVE REACHED THE FREEZING MARK
DURING THE PREDAWN HOURS ACROSS SE TX/SW LA...AND THE REMAINDER OF
C AND S LA FOR THE REMAINDER OF THE MORNING. FOR THIS...HAVE
ISSUED THE WINTER WX ADVISORY FOR ALL OF SE TX...AND MOST OF C AND
S LA WITH EXCEPTION TO THE COASTAL PARISHES. THE MAIN THREAT WILL
BE ICING TO BRIDGES AND OVERPASSES DURING THIS TIME.
BY NOONTIME...TEMPS ARE EXPECTED TO REACH ABOVE FREEZING...THUS
THE CONTINUING PRECIP EXPECTED TO BE JUST RAIN. AS THE DISTURBANCE
EXITS THE REGION TUE EVENING...CHANCES OF RAIN WILL DIMINISH FROM
NW TO SE THRU EARLY WED...BEING CONFINED TO MAINLY THE COASTAL
WATERS FOR WED MORNING.
REMAINDER OF FORECAST SHOWS A WARMING TREND...WITH THE NEXT
SIGNIFICANT UPPER LEVEL STORM SYSTEM AND COLD FRONT TO BRING
PRECIP LATE SAT INTO QUITE POSSIBLY INTO EARLY NEXT WEEK.
DML
MARINE...
WINDS AND HIGHER SEAS WILL CONTINUE THIS AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE NORTHWEST GULF THROUGH TUESDAY. WINDS AND
SEAS WILL BEGIN TO SUBSIDE THIS EVENING AND OVERNIGHT. A STRONG
UPPER LEVEL DISTURBANCE WILL BRING IN SIGNIFICANT AMOUNT OF
MOISTURE AND LIFT...RESULTING IN INCREASED CHANCES OF SHOWERS FOR
TUESDAY INTO EARLY WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 31 38 32 56 43 / 40 70 20 10 10
KBPT 32 39 33 56 44 / 40 70 20 10 10
KAEX 27 38 28 56 40 / 40 60 20 10 10
KLFT 31 39 32 58 43 / 30 70 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST TUESDAY FOR THE
FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...
RAPIDES...ST. LANDRY...UPPER ST. MARTIN...VERNON.
TX...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST TUESDAY FOR THE
FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
NEWTON...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 3 AM CST TUESDAY FOR THE FOLLOWING
ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT EXERCISE CAUTION UNTIL 3 AM CST TUESDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&Hazardous weather outlook, Mar 3, 1:09 PM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 PM CST MON MAR 3 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041400-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
109 PM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT RAIN AND FREEZING RAIN WILL BEGIN TO IMPACT SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA DURING THE OVERNIGHT HOURS AFTER 3 AM AND
BEFORE SUNRISE. SOME GLAZING ON BRIDGES AND OVERPASSES ALONG WITH
TREE LIMBS WILL BE POSSIBLE ALONG AND NORTH OF THE I-10 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT RAIN AND FREEZING RAIN WILL CONTINUE DURING THE MORNING
HOURS ON TUESDAY. ICE ACCUMULATION OF UP TO AROUND 1/10 OF AN INCH
WILL BE POSSIBLE ALONG AND NORTH OF THE I-10 CORRIDOR. HAZARDOUS
DRIVING CONDITIONS WILL BE POSSIBLE...DUE TO ICING OF MAINLY
BRIDGES AND OVERPASSES. SOME GLAZING OF TREE LIMBS AND POWER LINES
WILL ALSO BE POSSIBLE. TEMPERATURES ARE EXPECTED TO REACH ABOVE
FREEZING ON TUESDAY AFTERNOON HELPING TO MELT ANY ICE GLAZING THAT
MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
GMZ430-432-435-450-452-455-470-472-475-041400-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
109 PM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND THEN
BEGIN TO GRADUALLY DECREASE DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
Ice Storm, Beauregard
- When
- March 4, 2:00 AM CST to 3:00 PM CST
- Where
- Beauregard forecast zone
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 30.649, -93.343 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across Beauregard Parish with portions of the parish reaching a quarter of an inch accumulation just after sunrise. Most of the parish received around two tenths of an inch accumulation or more. Numerous tree branches were broken and some trees felled during the event.
Winter Weather, Calcasieu
- When
- March 4, 2:25 AM CST to 12:00 PM CST
- Where
- Calcasieu forecast zone
- Reported by
- NWS Employee
Freezing rain began early in the morning during the 4th as temperatures fell to freezing while rain was ongoing. Ice accumulations were very light across the south sections of the parish and ranged up to near two tenths of an inch near Dequincy. Ice melted during the middle of the day and no ice related travel problems were reported in the parish.
Winter Weather, Jefferson Davis
- When
- March 4, 3:00 AM CST to 3:00 PM CST
- Where
- Jefferson Davis forecast zone
- Reported by
- Public
Freezing rain began early in the morning across the area with portions of the parish reaching to near two tenths of an inch by the end of the event in the afternoon. A few Mardi Gras events were affected in the parish, however most events went on as planned.
Winter Weather, Acadia
- When
- March 4, 3:00 AM CST to 3:00 PM CST
- Where
- Acadia forecast zone
- Reported by
- Public
Freezing rain began early in the morning across the area with portions of the parish reaching to near two tenths of an inch by the end of the event in the afternoon. A few Mardi Gras events were affected in the parish, however most events went on as planned.
Winter Weather, Avoyelles
- When
- March 4, 3:00 AM CST to 3:00 PM CST
- Where
- Avoyelles forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with portions of the parish reaching to around a one tenth of an inch by the end of the event in the afternoon when temperatures rose above freezing. Some schools that were attempting to make up time during Mardi Gras for missing days due to ice and snow earlier in the year had to cancel the make-up days.
Winter Weather, Rapides
- When
- March 4, 3:00 AM CST to 3:00 PM CST
- Where
- Rapides forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.199, -92.533 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with portions of the parish reaching to around a one tenth of an inch by the end of the event in the afternoon when temperatures rose above freezing. A few bridge closures were reported along with Interstate 49 through Alexandria during the event. All road ways were reopened in the afternoon. Some schools that were attempting to make up time during Mardi Gras for missing days due to ice and snow earlier in the year had to cancel the make-up days.
Winter Weather, Vernon
- When
- March 4, 3:00 AM CST to 3:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.108, -93.184 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with far south portions of the parish reaching to around two tenths of an inch by the end of the event although most locations received around one tenth of an inch or less. The ice was melted during the afternoon when temperatures rose above freezing. Some schools that were attempting to make up time during Mardi Gras for missing days due to ice and snow earlier in the year had to cancel the make-up days.
Winter Weather, Allen
- When
- March 4, 3:00 AM CST to 3:00 PM CST
- Where
- Allen forecast zone
- Reported by
- Public
- Coordinates
- 30.653, -92.828 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with some locations in the parish reaching to around two tenths of an inch by the end of the event. The ice was melted during the afternoon when temperatures rose above freezing.
Winter Weather, Lafayette
- When
- March 4, 4:00 AM CST to 3:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.207, -92.064 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with portions of the parish reaching to near two tenths of an inch by the end of the event in the afternoon. A few Mardi Gras events were affected in the parish, however most events went on as planned. Also, some overpasses along Interstate 10 were temporarily closed during the middle of the day.
Ice Storm, Upper St. Martin
- When
- March 4, 4:00 AM CST to 3:00 PM CST
- Where
- Upper St. Martin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with portions of the parish reaching to around a quarter of an inch during the morning. Interstate 10 was temporarily closed between Breaux Bridge and Baton Rouge across the Atchafalaya River until the ice melted in the afternoon.
Winter Weather, St. Landry
- When
- March 4, 4:00 AM CST to 3:00 PM CST
- Where
- St. Landry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.599, -92.006 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with portions of the parish reaching to around two tenths of an inch by the end of the event in the afternoon. Only one bridge closure was reported in the parish which was across the Atchafalaya River at Krotz Springs.
Winter Weather, Evangeline
- When
- March 4, 4:00 AM CST to 3:00 PM CST
- Where
- Evangeline forecast zone
- Reported by
- Public
- Coordinates
- 30.729, -92.406 (the zone’s center; the record gives no point)
Freezing rain began early in the morning across the area with most locations in the parish reaching to around one tenth of an inch by the end of the event. The ice was melted during the afternoon when temperatures rose above freezing.
Winter Weather, Vermilion
- When
- March 4, 5:00 AM CST to 1:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Public
Temperatures fell to freezing during rain around sunrise on the 4th with most of the ice accumulation occurring across the far northern portions of the parish. Ice accumulation of around one tenth of an inch occurred before temperatures rose above freezing around midday to early afternoon. No ice accumulation was reported along the coast.
Winter Weather, Iberia
- When
- March 4, 5:00 AM CST to 1:00 PM CST
- Where
- Iberia forecast zone
- Reported by
- Public
Temperatures fell to freezing during rain around sunrise on the 4th with most of the ice accumulation occurring across the far northern portions of the parish. Ice accumulation of around one tenth of an inch occurred before temperatures rose above freezing around midday to early afternoon. No ice accumulation was reported along the coast.
Winter Weather, East Cameron
- When
- March 4, 6:00 AM CST to 10:00 AM CST
- Where
- East Cameron forecast zone
- Reported by
- NWS Employee
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Temperatures slowly fell to freezing just before sunrise during the 4th while light rain fell across the northern portions of the parish. Temperatures remained right at the freezing mark through mid morning while rain was ongoing, however all the ice was melted before noon. Total ice accumulations were very light and no ice related problems were noted in the parish.
Winter Weather, West Cameron
- When
- March 4, 6:00 AM CST to 10:00 AM CST
- Where
- West Cameron forecast zone
- Reported by
- Public
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
Temperatures slowly fell to freezing just before sunrise during the 4th while light rain fell across the northern portions of the parish. Temperatures remained right at the freezing mark through mid morning while rain was ongoing, however all the ice was melted before noon. Total ice accumulations were very light and no ice related problems were noted in the parish.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, March 4, 20141 death · 6 events
- Rip Current in Guam, March 4, 20141 death · 1 event
- Avalanche and Flooding in Montana, March 4 to 10, 2014$20,000 · 5 events
- Heavy Snow in Minnesota, March 4 to 5, 201410 events
- Ice Storm and Winter Weather in Texas, March 4, 2014$5,000 · 8 events
- Heavy Snow and Winter Weather in Minnesota, March 4 to 5, 20146 events
- Winter Weather in Wisconsin, March 4 to 5, 20146 events
- Winter Weather in Wyoming, March 4, 20145 events
- Winter Weather in Colorado, March 4 to 5, 20144 events
- Heavy Snow in Minnesota, March 4 to 5, 20144 events
- Winter Weather in Louisiana, March 4, 20143 events
- Cold in Pennsylvania, March 4, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500360, 499820, 500363, 500364, 500447, 500448, 500449, 500450, 500372, 500441, 500446, 500451, 500444, 500445, 499818, 499819.